Alert archive / Kansas / Wind Chill Warnings in 2019
Wind Chill Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this wind chill warning at Jan 29, 2019, 12:11 PM CST for Brown County, Nemaha County, Kansas. It took effect at Jan 29, 2019, 9:00 PM CST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 29, 2019, 12:11 PM CST (18:11 UTC)
- In effect from
- Jan 29, 2019, 9:00 PM CST
- Expired
- Jan 30, 2019, 11:53 AM CST
- In force
- 15 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 6.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1444 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
388 WWUS43 KTOP 291811 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 1211 PM CST Tue Jan 29 2019 KSZ011-012-301100- /O.UPG.KTOP.WC.Y.0002.190130T0300Z-190130T1800Z/ /O.NEW.KTOP.WC.W.0001.190130T0300Z-190130T1800Z/ Nemaha-Brown- Including the cities of Sabetha, Seneca, Hiawatha, and Horton 1211 PM CST Tue Jan 29 2019 ...WIND CHILL WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON CST WEDNESDAY... * WHAT...Dangerously cold wind chills expected. Wind chills as low as 25 below zero to 27 below zero expected. * WHERE...Nemaha and Brown Counties. * WHEN...From 9 PM this evening to noon CST Wednesday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in a short amount of time. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frostbite can occur quickly and even hypothermia or death if precautions are not taken. && $$ KSZ008>010-021>024-026-038>040-054>056-058-059-301100- /O.CON.KTOP.WC.Y.0002.190130T0300Z-190130T1800Z/ Republic-Washington-Marshall-Clay-Riley-Pottawatomie-Jackson- Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 1211 PM CST Tue Jan 29 2019 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO NOON CST WEDNESDAY... * WHAT...Dangerously cold wind chills expected. Wind chills of 15 below zero to as low as 25 below zero expected. * WHERE...Portions of east central, north central and northeast Kansas. * WHEN...From 9 PM this evening to noon CST Wednesday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in a short amount of time. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chills. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors, make sure you wear a hat and gloves. && $$ Cohen/Drake/Woynick
2 follow-up statements
422 WWUS43 KTOP 300937 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 337 AM CST Wed Jan 30 2019 KSZ011-012-301830- /O.NEW.KTOP.WC.Y.0003.190131T0300Z-190131T1500Z/ /O.CON.KTOP.WC.W.0001.000000T0000Z-190130T1800Z/ Nemaha-Brown- Including the cities of Sabetha, Seneca, Hiawatha, and Horton 337 AM CST Wed Jan 30 2019 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST THURSDAY... * WHAT...Dangerously cold wind chills expected through this morning with wind chills as low as 25 below zero to 27 below zero. Tonight into Thursday morning, wind chills as low as 15 below zero to 17 below zero expected. * WHERE...Nemaha and Brown Counties. * WHEN...The Wind Chill Warning is in effect until noon CST today. The Wind Chill Advisory is in effect from 9 PM this evening to 9 AM CST Thursday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frostbite can occur quickly and even hypothermia or death if precautions are not taken. A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ KSZ008>010-021>024-026-038>040-054>056-058-059-301800- /O.CON.KTOP.WC.Y.0002.000000T0000Z-190130T1800Z/ Republic-Washington-Marshall-Clay-Riley-Pottawatomie-Jackson- Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 337 AM CST Wed Jan 30 2019 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. Wind chills of 15 below zero to as low as 25 below zero expected. * WHERE...Portions of east central, north central and northeast Kansas. * WHEN...Until noon CST today. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$
125 WWUS43 KTOP 301753 WSWTOP URGENT - WINTER WEATHER MESSAGE National Weather Service Topeka KS 1153 AM CST Wed Jan 30 2019 KSZ011-012-310200- /O.CAN.KTOP.WC.W.0001.000000T0000Z-190130T1800Z/ /O.CON.KTOP.WC.Y.0003.190131T0300Z-190131T1500Z/ Nemaha-Brown- Including the cities of Sabetha, Seneca, Hiawatha, and Horton 1153 AM CST Wed Jan 30 2019 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST THURSDAY... ...WIND CHILL WARNING IS CANCELLED... * WHAT...Very cold wind chills expected. Wind chills as low as 20 below zero expected. * WHERE...Nemaha and Brown Counties. * WHEN...From 9 PM this evening to 9 AM CST Thursday. * ADDITIONAL DETAILS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. && $$ KSZ008>010-021>024-026-038>040-054>056-058-059-301900- /O.CAN.KTOP.WC.Y.0002.000000T0000Z-190130T1800Z/ Republic-Washington-Marshall-Clay-Riley-Pottawatomie-Jackson- Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 1153 AM CST Wed Jan 30 2019 ...WIND CHILL ADVISORY IS CANCELLED... Wind chill temperatures have risen above advisory levels and will continue to rise through the afternoon. Therefore the wind chill advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind chill warning went out at Jan 29, 5:25 AM CST, 6 hours 46 minutes earlier.
Area forecast discussion, Jan 29, 5:25 AM CST, 6 hours 46 minutes before
Area Forecast Discussion National Weather Service Topeka KS 525 AM CST Tue Jan 29 2019 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 348 AM CST Tue Jan 29 2019 The deep mid-level trough remained anchored across the eastern two- thirds of the CONUS, keeping the region under northwesterly flow aloft. Models continue to highlight a weak disturbance within the mid-level flow diving southeastward into northeast KS this morning. At the surface, an area of surface low pressure was shifting southward toward the CWA, with the associated cold front looking to track into northern KS this morning and shift south of the CWA by this afternoon. While moisture looks to be limited with this weak system, the combination of the frontal passage and the weak mid- level disturbance should provide enough lift to support the development of light precipitation if enough moisture is present. Due to low confidence in the available moisture, have only some low PoPs in near the KS/NE border today, but anticipate there may be a better potential for some scattered flurries to develop through the day along and behind the frontal passage. This frontal passage will help to bring another surge of colder air into the region, however models delay the better CAA until this evening. The combination of surface winds veering to the northwest and increasing cloud cover with the frontal passage will limit warming through the day, resulting in a spread of high temperatures ranging from the upper teens over northeast KS to the low 30s across central to east central KS. As the stronger CAA sets in and cloud cover gradually scatters out some overnight, low temperatures will quickly plunge into the -8 to +5 range from northeast to southwest across the CWA. These temperatures combined with winds staying sustained at 5-10 mph will result in frigid wind chill values of -10 to -25 by Wednesday morning. As a result, a Wind Chill Advisory remains in effect for much of northeast and east central KS for tonight through Wednesday morning. .LONG TERM...(Wednesday through Monday) Issued at 348 AM CST Tue Jan 29 2019 Transitioning into the extended period, another cold day is in-store across the region Wednesday as the impressive Arctic high remains across northeast KS. Highs temperatures Wednesday afternoon will range from near 20F in the southwestern counties to near zero in far northeast KS. As the ridge axis slowly shifts eastward during the afternoon, surface winds are likely to veer to the east and southeast with speeds on the order of 5-10 kt. The combination of bitter cold and light winds will yield wind chill values ranging from -10F to +10F with the coldest values in far northeast KS and the warmest in central KS. In addition snow flurries and/or light snow is possible Wednesday as a the left-exit region of a midlevel speed maximum dives southeastward across the CWA. At this point, no snow accumulation is anticipated. A much anticipated warming trend will ensue for the second half of the work week as a Western CONUS midlevel ridge axis expands across the northern-tier of the US, shunting the Arctic air northeastward and away from the CWA. WAA ahead of a very weak midlevel shortwave trough should yield temperatures in the 20s to near 30F Thursday afternoon. A series of midlevel lows will amplify the trough axis across the Western CONUS for the upcoming weekend. The initial midlevel low is progged to weaken upon traversing the Southern Plains, although sufficient lee-cyclogenesis is expected along the Front Range to foster WAA across the CWA late Friday into Saturday. As a result drizzle and/or light rain showers are possible Friday night into Saturday. Temperatures are expected to reach the 40s Friday and the 50s for Saturday and Sunday. Considerable uncertainty arises into early next week with the timing, track and strength of the next midlevel low progged to eject into the Central US. Continue to check back through the week and upcoming weekend for forecast updates. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 521 AM CST Tue Jan 29 2019 For the 12z TAFs, the passage of a cold front this morning will cause southwesterly winds to veer to the northwest by late morning, with some gusts near 20kts possible at KTOP/KFOE. Cannot rule out the potential for some scattered flurries near the TAF sites this morning into this afternoon, with cigs dropping to borderline VFR/MVFR levels. There is still uncertainty in whether or not MVFR cigs will prevail this afternoon, so have kept just a SCT mention of them before cloud cover scatters out some by tonight. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory from 9 PM this evening to noon CST Wednesday for KSZ008>012-021>024-026-038>040-054>056-058-059. && SHORT TERM...Hennecke LONG TERM...Baerg AVIATION...Hennecke
Hazardous weather outlook, Jan 29, 9:13 AM CST, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 913 AM CST Tue Jan 29 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-301515- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 913 AM CST Tue Jan 29 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Frigid wind chill values of 15 below zero to around 25 below zero are expected tonight into Wednesday morning generally along and northeast of a line from Belleville to Manhattan to Emporia. As a result, Wind Chill Advisory is in effect for those locations. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Frigid wind chill values of 15 below zero to around 25 below zero are expected Wednesday morning generally along and northeast of a line from Belleville to Manhattan to Emporia. Otherwise no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Nearby
Wind Chill Warnings in Kansas, 2019Every wind chill warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.